Experts are warning Kiwis to avoid the "very dangerous" recreational substances GHB and GBL, also known as liquid ecstasy or fantasy, after Wellington Emergency Department reported a "significant rise" in use and complications from the drugs.
GHB is a depressant that has relaxing, euphoric effects, which is why it's sometimes called liquid ecstasy. The effects of GHB usually occur within 15-20 minutes and last up to three-four hours, according to drug information website High Alert.
GBL is a precursor to GHB, which means it's converted to GHB inside the body after swallowing. It has a faster onset of action and is more potent, so smaller doses are needed to achieve the same effect.
It usually comes as a clear, oily liquid that is sold in small bottles or capsules and often mixed with water or soft drinks.
High Alert said it's received reports of more people reporting to emergency departments with overdoses from the drugs.
GHB/GBL caused "a number" of deaths in the early 2000s and are among the most addictive and dangerous recreational drugs, according to Wellington Emergency Department clinical toxicologist and emergency medicine specialist Dr Paul Quigley.
"While they have been present on and off in the Auckland region, recently we have seen a significant rise in use and complications, particularly in Wellington," he said.
"These cases are often a medical emergency with the patient deeply unconscious, potentially not breathing, and requiring life-support."
He said when patients wake up, they can be uncooperative any many then leave without seeking assistance or support.
"The danger in the use of these drugs is that they are very powerful, and even a small increase in dose can lead to unconsciousness and death. For example the volume contained in one sushi fish bottle is enough for effect, two can cause collapse and three may stop breathing. This danger is greatly increased by drinking alcohol at the same time."
Dr Quigley said GHB/GBL has also been used in sexual assaults as a 'date rape' drug.
"The other concern is that they are very addictive, and over time we develop tolerance to the effect, causing users who become dependent on GHB/GBL to need more and more to prevent withdrawal," he said.
"GHB/GBL and 1,4 Butanediol are very dangerous recreational substances that we would strongly recommend avoiding."
National Poisons Centre director and medical toxicologist Dr Adam Pomerleau also recommended avoiding the drugs.
"GHB and GBL are substances capable of causing severe harms or death," he said.
"Harmful effects can include coma, impaired breathing, seizure, and more. Individuals who choose to use these substances will always be at risk of unintentional overdose and avoiding use entirely is the safest choice."
High Alert said while not using drugs is "always the safest option", there are ways to reduce harm from taking GHB/GBL.
"Because there is such a fine line between the amount required for the desired effects and the amount which leads to overdose, it's important to take extreme care with dosing," it said.
"Remember, smaller doses pose less risk, especially since it's very difficult to know how strong any particular batch is."
It also recommends recording the time you've taken a dose since GHB/GBL affects memory, avoiding frequent use and avoiding mixing it with alcohol and other depressants.
Where to find help and support:
- Alcohol Drug Helpline - 0800 787 797 or text 8681